Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Dodge City, KS

April 19, 2004Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2004, 11:39 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 11:39 PM MDT (05:39 UTC)
Expired
Apr 20, 2004, 12:30 AM MDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Hamilton County, KS, Stanton County, KS

The radar

The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS53 KDDC 200539
SVRDDC
KSC075-187-200630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1138 PM MDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS
  STANTON COUNTY IN SOUTHWEST KANSAS
  
* UNTIL 1230 AM MDT (130 AM CDT)

* AT 1135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM COOLIDGE TO 21 MILES WEST OF
  MANTER...OR ALONG A LINE EXTENDING FROM COOLIDGE TO 13 MILES WEST
  OF THE SAUNDERS ELEVATOR...MOVING EAST AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
  RURAL AREAS OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3824 10203 3740 10203 3741 10154 3824 10155

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:10 PM MDT, 9 hours 29 minutes earlier.

Area forecast discussion, Apr 19, 2:10 PM MDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON APR 19 2004

.DISCUSSION...

DAYS 1-2...

THE STRONG SHORTWAVE TROUGH THAT MOVED THROUGH YESTERDAY PUSHED A
FRONT INTO NORTHWEST OKLAHOMA THIS MORNING. THIS FRONT STRETCHED
FROM NEAR AMA TO JUST NORTH OF ENID AT 2 PM, AND WAS BASICALLY
STALLED OUT. ANY SFC BASED STORMS THIS AFTERNOON WILL BE ALONG THIS
FRONT AND WILL NOT AFFECT SW KS. LATE THIS EVENING AS THE SHORTWAVE
APPROACHES, A 40-50KT LOW-LEVEL JET WILL DEVELOP ACROSS NORTHERN
OKLAHOMA AND SOUTHERN KANSAS. STRONG CONVERGENCE ON THE NORTH SIDE
OF THIS JET WILL LEAD TO THUNDERSTORM DEVELOPMENT. SINCE THE STORMS
WILL BE ELEVATED, WE DO NOT EXPECT A DAMAGING WIND OR TORNADO
THREAT. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE.
DESPITE THE MODERATE ELEVATED INSTABILITY, THE SHEAR WILL BE MAINLY
CONFINED TO THE LOW LEVELS, WITH FAIRLY UNIFORM FLOW ABOVE 850MB,
YIELDING ONLY MODEST ELEVATED SHEAR. POPS WERE RAISED TO 60-70% FOR
THE EASTERN PART OF THE FCST AREA, WITH 30-50 POPS CENTRAL AND WEST.
ONCE THE WARM ADVECTION PATTERN WEAKENS TOWARD MORNING, THE PRECIP
WILL CUT OFF, EVEN THOUGH THE TROUGH AXIS WILL NOT BE THROUGH YET.
TUESDAY WILL BE BREEZY AND MILD WITH DOWNSLOPE FLOW BEHIND THE
PACIFIC COLD FRONT, AND LITTLE CHANCE FOR RAIN. WITH MOSTLY CLEAR
SKIES TUE NIGHT AND LOW DEWPOINTS, LOWS SHOULD EASILY FALL INTO THE
40S, WITH UPPER 30S TO LOWER 40S IN THE NORTH AND WEST. SURFACE HIGH
PRESSURE WILL BE PARKED OVER THE CENTRAL AND SOUTHERN PLAINS
WEDNESDAY, WITH PARTLY CLOUDY SKIES AND LITTLE CHANCE FOR RAIN.

DAYS 3-7...

THE LATEST RUN OF THE GFS AGREES WITH THE ECMWF OUT THROUGH 120HRS
OR 24/00Z THAT A SIGNIFICANT SHORT WAVE IN THE 5H FLOW WILL CROSS
THE ROCKIES AROUND THURSDAY AND PLOW THROUGH SOUTHERN KANSAS
AFTERWARDS.  THE GFS IS A LITTLE FASTER AND OVERALL DEEPER WITH THIS
UPPER FEATURE, AND GENERATES PLENTY OF PRECIP COVERAGE FROM THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT.  HAVE THEREFORE ADDED CHANCE POPS TO
FRIDAY PERIOD, AND KEPT CHC GOING IN EASTERN CWA FRIDAY NIGHT WHILE
KEEPING SLIGHT CHC POPS IN CENTRAL CWA FRI NIGHT.  AFTER 120 HOURS
OR 24/00Z, THE LONG RANGE MODELS DIVERGE IN BOTH THE STRENGTH AND
PATH OF THE NEXT UPPER SYSTEM.  FOR NOW, LEANED TOWARD THE GFS BUT
KEPT SAT-SUN-MON DRY.  AS FOR TEMPERATURES, THE GOING FORECAST
LOOKED REASONABLE.  HIGHS ON FRIDAY MAY BE THWARTED A BIT DUE TO
PRECIP.  HIGHS BOTH THURSDAY AND FRIDAY WILL DEPEND ON HOW FAR NORTH
THE FRONT WILL TRAVEL AS A WARM FRONT NORTHWARD FROM TX/OK.  STAYED
CLOSE TO MEX GUIDANCE NUMBERS BEYOND FRIDAY, WHICH ARE FAVORING
SLIGHTLY BELOW NORMAL.

FINCH/BURKE

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 56 77 44 71 / 60 00 00 00
GCK 55 75 40 70 / 40 00 00 00
EHA 53 74 41 70 / 30 00 00 00
LBL 56 77 43 71 / 40 00 00 00
HYS 56 77 43 70 / 50 00 00 00
P28 60 79 47 72 / 70 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&
Hazardous weather outlook, Apr 19, 10:38 AM MDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1138 AM CDT MON APR 19 2004

KSZ061-062-074-075-084-085-201000-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
1138 AM CDT (1038 AM MDT) MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW HUMIDITIES TODAY WILL RESULT IN RANGELAND FIRE DANGER IN THE
VERY HIGH CATEGORY TODAY WEST OF A HUGOTON TO LAKIN LINE.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM THIS EVENING, WITH
HAIL UP TO QUARTER SIZE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER SUNSET.

KSZ030-031-043>046-063>066-076>081-086>090-201000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
1138 AM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT,
WITH HAIL UP TO QUARTER SIZE POSSIBLE WITH THE STRONGEST STORMS.
THE BEST CHANCE OF STORMS WILL BE AFTER DARK AS A WARM FRONT BEGINS
TO LIFT NORTH INTO SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

FINCH

In the hours before

Local storm report, Apr 19, 9:40 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             15 SE HUGOTON           37.02N 101.15W
04/19/2004  0.75 INCH        STEVENS            KS   PUBLIC

&&

JOHNSON
Local storm report, Apr 19, 10:33 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             LIBERAL                 37.04N 100.94W
04/19/2004  0.88 INCH        SEWARD             KS   EMERGENCY MNGR

&&

JOHNSON
Local storm report, Apr 19, 10:55 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             3 W LIBERAL             37.04N 100.99W
04/19/2004  0.75 INCH        SEWARD             KS   EMERGENCY MNGR

&&

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:26 PM MDTSevere Thunderstorm WarningDDCSeward, Stevens64 min
Apr 19, 10:44 PM MDTSevere Thunderstorm WarningDDCSeward46 min
Apr 19, 11:20 PM MDTSevere Thunderstorm WarningDDCMeade55 min
Apr 19, 11:32 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche43 min
Apr 19, 11:48 PM MDTSevere Thunderstorm WarningDDCClark57 min
Apr 20, 12:06 AM MDTSevere Thunderstorm WarningDDCKearny54 min
Apr 20, 12:16 AM MDTSevere Thunderstorm WarningDDCMeade44 min
Apr 20, 12:18 AM MDTSevere Thunderstorm WarningDDCMeade42 min
Apr 20, 12:29 AM MDTFlash Flood WarningDDCMeade, Seward3 hr
Apr 20, 12:44 AM MDTSevere Thunderstorm WarningDDCClark61 min
Apr 20, 12:51 AM MDTSevere Thunderstorm WarningDDCMeade54 min
Apr 20, 1:25 AM MDTFlash Flood WarningDDCClark3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.